Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Sleep walking
avatar
maytica1747 posted:
I just had to take mom out a home because no matter what the doctor prescribes her to sleep, she gets ups in the middle of the night and clears the drawers and the closet or does wosrt. Of course, she doesn't remember a thing next day, ecepct for all the black and blues she gets. She has taken Xanax and Activan, but they seem to make her hyper. We are starting a new home on Monday and I'm hoping something works 'cause I have to work and her behavior with me is even worst, day or night.
Any suggestions?
Reply
 
avatar
cjh1203 responded:
Maytica, I don't really know anything about this, so I did a little research online. Apparently, Ativan and Xanax are known to cause the symptoms you describe when given to Alzheimer's patients.

Here's a discussion thread I found about it -- people who talk about behavior similar to your mother's while taking Ativan (Xanax would be similar): http://www.healingwell.com/community/default.aspx?f=8&p=2&m=179639.

Here's another link about those medications and Alzheimer's: http://www.everydayhealth.com/alzheimers/specialists/im-not-comfortable-with-my-moms-alzheimers-med.aspx

I read in several other places that Ativan and Xanax can increase agitation and depression in Alzheimer's patients.

It sounds like you need to convince your doctor to prescribe a different class of drug to help your mother sleep. Does your doctor have a lot of experience with Alzheimer's? From what I've read, it seems to be fairly common knowledge that Ativan and Xanax can worsen Alzheimer's symptoms and should be avoided.
 
avatar
maytica1747 replied to cjh1203's response:
Thanks a lot, I try tha links and yes, i've read the same reports. You would think a doctor would know, right? Oh well, thanks again.
 
avatar
Helene Bergman, LMSW responded:
Nocturnal disruptions are very common in seniors....and even more so if they have some dementia. At times, drugs like remeron or trazadone may help for short periods but they need to be regularly altered for effectiveness. If your mom's night behaviors are so disruptive and she is a danger to herself or others, she may need a psychiatric hospitalization for medication management.

Is it possible to modify her room so she can safely clear the drawers or closet? Sometimes these aimless behaviors give comfort to someone who is confused. If they do not pose a major risk factor, and she cannot hurt herself, perhaps she needs to perform these tasks. It is rare that a Nursing Home or an assisted living offer this type of safe freedom but perhaps she can have that at home.
 
avatar
JohnFerrara replied to Helene Bergman, LMSW's response:
My Grandpa has dementia, but latley he cannot understand the difference between night and day...he has them confused, he wakes up 5:00 pm and foes to bed at around 9:00 am is this a sign of alzheimers or just very severe dementia?
 
avatar
cjh1203 replied to JohnFerrara's response:
Alzheimer's is just one type of dementia. The problem with his sleep schedule could be Alzheimer's or some other form of dementia.

This article discusses various types of dementia, including Alzheimer's -- it might help you see whether your grandfather has Alzheimer's or another kind: http://www.helpguide.org/elder/alzheimers_dementias_types.htm .

Is he in a nursing facility? There may be a way to get him back on a more normal schedule, but it would probably take the help of a doctor who specializes in dementia, including Alzheimer's. Some drugs can cause patients to become restless and agitated at night, which makes them sleep more during the day.


Featuring Experts

Judith L. London, Ph.D. announces the publication of her second book, Support for Alzheimer's and Dementia Caregivers: The Unsung Heroes , with...More

Health Insurance in Your State

Learn about plans, benefits, and costs in your state's Marketplace.

From WebMD

Helpful Tips

SundowningExpert
Hi Everyone, I'm so gald to see that many of you find relief from sundowning after following the recommendations of your physician ... More
Was this Helpful?
13 of 13 found this helpful

Helpful Resources

Be the first to post a Resource!

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.